Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 26, NWS Wilmington, NC

August 13, 2019New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 13, 2019, 7:43 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Aug 14, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2019, 7:43 PM EDT (23:43 UTC)
In effect from
Aug 14, 2019, 6:00 AM EDT
Expired
Aug 14, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WHUS42 KILM 132343
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
743 PM EDT Tue Aug 13 2019


NCZ106-108-140745-
/O.NEW.KILM.BH.S.0026.190814T1000Z-190815T0000Z/
Coastal Pender-Coastal New Hanover-
743 PM EDT Tue Aug 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Wednesday
through Wednesday evening.

* LOCATIONS...Coastal Pender and Coastal New Hanover.

* TIMING...From 6 AM EDT Wednesday through Wednesday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop Wednesday afternoon as south winds increase to around 15
  kts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
1 follow-up statement
481 
WHUS42 KILM 140847
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
447 AM EDT Wed Aug 14 2019

NCZ106-108-150000-
/O.CON.KILM.BH.S.0026.190814T1000Z-190815T0000Z/
Coastal Pender-Coastal New Hanover-
447 AM EDT Wed Aug 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...Coastal Pender and Coastal New Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop Wednesday afternoon as south winds increase to around
  15-20 mph with higher gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 7:13 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 13, 7:13 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
713 PM EDT Tue Aug 13 2019

.SYNOPSIS...
A front will slowly approach and move into the area through
Wednesday and Thursday, bringing increased chances for showers
and thunderstorms. A slow drying trend is expected as we move
into and through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 3 PM Tuesday...Convection has developed along and ahead of a
prefrontal trough in the western Carolinas this afternoon. SPC has
introduced a slight risk for western portions of the forecast area,
damaging wind would be the concern, however, at this point the
potential for storms reaching the area is rather low. High
resolution guidance shows this activity initially holding together
as it heads east. Convection starts to weaken as it approaches the
area. This is likely down to 2 factors. The loss of heating,
decreasing diurnal instability and the lingering effects of the mid-
level ridge. Ridge is in the process of weakening, but there may
still be lingering mid-level dry air/subsidence. Cannot rule out
isolated or scattered showers and thunderstorms across far western
tier between 1900 and 2100 EDT, but think most of the area stays dry
this evening. Second round of convection late tonight, along the
actual trough, may move into the area after midnight. Western areas
would again be favored for any storms with activity weakening and
becoming more stratiform as it moves toward the coast. Combination
of increasing southwest flow overnight and lingering debris cloud
will keep lows well above climo.

Wed looks to be an active day for convection. The mid-level ridge
continues to weaken, decreasing subsidence and increasing moisture
aloft. Mid-level lapse rates steepen with heating and low level
moisture advection pushing MLCAPE to 3000 to 3500 J/kg in the
afternoon. Additionally the remains of the surface trough will be in
the area and low level convergence will be increasing as a cold
front approaches from the northwest. All signs point to widespread
showers and thunderstorms developing as early as midday with
potential for convection lasting into the early evening. Current
temperature/dewpoint forecast would warrant issuance of a heat
advisory for a bulk of the area. However, temperature forecast is
not straightforward. It is highly likely that convection across much
of the area will keep the heat index from reaching 105 for 3 hours.
Given the high amount of uncertainty, will hold off on any headlines
for now. Convection will wane Wed evening/night with the loss of
heating, but expect abundant cloud cover overnight and what could be
a healthy stratiform rain shield lingering into the early hours of
Thu as front moves into the area. Lows Wed night will remain above
climo.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 330 PM Tuesday...Main challenge for this part of the
forecast is how far south/east front and moist air from the near
term will progress. Current thinking is that we will still be
in warm/moist sector ahead of surface boundary on Thursday, esp.
eastern half of the CWA. That combined with SW flow aloft and
weak mid level short wave energy moving through is enough to
support continued good chance/low end likely pops that will be
highest near the coast. That said instability does not look
quite as bad as Wednesday with more cloud cover and bulk of
moisture shifting east... so less of a severe threat
anticipated.

Latest guidance has sfc boundary still lingering near the area
into Fri but with drier air beginning to shift east over the
area esp. western parts. Have thus begun to taper PoPs down a
bit but needed to keep a decent chance in for Fri peak heating
hours. Temps in the short term will be seasonably warm but
wouldn't be surprised to see lows a bit above normal given cloud
cover and SW flow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tuesday...Still looks like some drying as we move
into the upcoming weekend, as upper flow flattens (and weakens)
a bit between ridging to our east and west, allowing main lift
and moisture to reside just offshore. Can't completely rule out
shower/tstm chances during peak heating esp. along sea breeze,
but chances look lower than the workweek at this time at least
for the first part of the weekend. Some differences in the
models for Sunday and into early next week but overall looks
like a fairly typical summertime pattern with offshore high
pressure dominating with low end chance of diurnal convection.
It should be noted that the 12Z ECMWF is more bullish with a
slug of moisture moving up from Florida allowing for enhanced
precip chances Sun/Mon. Low confidence in any related specifics
at the moment as 13/00Z had this well west of area, and have
kept PoPs at or below 40% for now during peak heating hours.
Finally, the models have backed off on any potential tropical
development along the old front that will be pushing off the SE
Coast. Will continue to monitor though.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 0z...Convection that approached our area from the west
this afternoon has died down quickly. Slight chance of overnight
isolated showers. Chance of rain increases fast tomorrow
afternoon and evening with daytime heating as scattered
thunderstorms are expected to develop across the area, mainly
after 18z, with marginal risk of severe winds. No fog/stratus
forecasted for early morning due to elevated winds and lingering
clouds overnight. Mainly VFR forecast, with brief MVFR/IFR
conditions likely within heavier storms tomorrow afternoon.
South-southwesterly winds throughout TAF period between 5 and 10
kts, with higher gusts along coast with sea breeze and within
thunderstorms.

Extended...Mainly VFR. Except for pockets of early morning fog
each day, mainly across the inland terminals. Convection will
increase across the terminals later Wed afternoon and night thru
Fri due to the slow passage of a cold front.

&&

.MARINE...
As of 330 PM Tuesday...Light southerly winds today will increase
overnight as gradient starts to become more defined. Winds become
southwest overnight with speeds a solid 15 kt into Wed. Approaching
cold front will maintain the well defined gradient on Wed with
southwest flow continuing at a solid 15 kt with occasional 20 kt
sustained into early Thu. Seas around 2 ft this afternoon, mainly
southeast swell, will start building overnight as winds increase.
Seas peak at 3 to 4 ft later Wed and Wed night with a mix of south
to southwest wind wave around 4 seconds (dominant) and southeast
swell around 8 seconds.

Mostly moderate SW/S flow is expected Thu/Fri with bulk of
waters just ahead of a weak front. Could be a period early where
flow is more offshore and lighter, with stronger winds with more
of a Sly component near the coast in the PM hours per usual. Not
going quite as high as the GFS/WW3 solutions with near Small
Craft level prefrontal flow and associated short period seas on
Fri PM as those solutions appear to be a bit of an outlier at
this time. Will update as needed as that timeframe nears. Kept
in light to moderate SW/S flow for the weekend and into early
next week around offshore high pressure, but will likely see
periods of lighter and more offshore flow again in the mornings
as front begins to wash out and we see a land breeze component.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MCW
NEAR TERM...III
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VAO
MARINE...III/MCW
Hazardous weather outlook, Aug 13, 3:33 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
333 PM EDT Tue Aug 13 2019

NCZ087-096-SCZ017-023-024-141945-
Robeson-Bladen-Marlboro-Darlington-Dillon-
333 PM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorms will be possible this
evening with damaging winds the primary concern.

Afternoon and early evening heat indices will range between 100 and
104 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index in excess of 105 degrees for several hours is possible on
Wednesday.

A few strong to severe thunderstorms will be possible Wednesday
afternoon and evening with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105>110-SCZ032-033-039-054>056-058-059-141945-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Florence-
Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
333 PM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Afternoon and early evening heat indices will range between 100 and
104 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index in excess of 105 degrees for several hours is possible on
Wednesday.

A few strong to severe thunderstorms will be possible Wednesday
afternoon and evening with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-141945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
333 PM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.